Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 92, NWS Charleston, WV

October 7, 2014Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Oct 7, 2014, 4:39 PM EDT for Greenup County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2014, 4:39 PM EDT (20:39 UTC)
Expired
Oct 7, 2014, 5:15 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 114 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 5:00 PM EDTTSTM WND DMG4 Wnw Load, KYSEVERAL LARGE LIMBS DOWN DUE TO STRONG GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 7, 2:02 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS51 KRLX 072039
SVRRLX
KYC089-072115-
/O.NEW.KRLX.SV.W.0092.141007T2039Z-141007T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENUP COUNTY IN KENTUCKY...

* UNTIL 515 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF
  LETITIA...OR 15 MILES SOUTHWEST OF WEST PORTSMOUTH...MOVING EAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOAD...GREENBO LAKE AND GREENUP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR THE WARNED 
AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF 
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR 
ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3859 8308 3863 8308 3868 8304 3870 8304
      3874 8303 3873 8297 3875 8287 3860 8285
      3856 8280 3856 8277 3849 8276 3851 8316
TIME...MOT...LOC 2038Z 270DEG 32KT 3861 8321

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 1:42 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 7, 1:42 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EDT TUE OCT 7 2014

.SYNOPSIS...
STRONG DISTURBANCE WHIPS THROUGH THIS EVENING WITH WEAK COLD FRONT
OVERNIGHT. HIGH PRESSURE WEDNESDAY. MOISTURE INCREASES AGAIN LATE
THURSDAY IN FAST ZONAL FLOW.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LOW LEVEL FLOW INCREASING.  VAD WINDS NEAR 1730Z AROUND 35 KNOTS AT
850 MBS AT RLX AND ILN.  850 MB JET MAX OF 50 TO 55 KNOTS WHIPS
THROUGH AHEAD OF STRONG MID LEVEL DISTURBANCE.  THE MID LEVEL AT 500
MB VORT MAXIMUM SWINGS THROUGH ABOUT 03Z ACROSS NRN WV.

STRONG HELOCITY IN THE 400 TO 500 RANGE IN THE FIRST 2 TO 3
KIOMETERS. IN THE LOW LEVELS WITH SOUTH WINDS VEERING. SO CELLS WILL
LIKELY SHOW LOW LEVEL ROTATION. YET BOUYANCY IS LIMITED.

KEEPING POPS IN THE 60 TO 80 PERCENT RANGE FOR LATE THIS AFTERNOON
INTO EARLY EVENING.

HAVE SURFACE FRONT PASSING 03Z TO 06Z...WITH CLEARING IN ITS WAKE.
DID HOLD ONTO SOME LOWER CLOUDS.  STILL THINKING WINDS SUFFICIENT TO
PREVENT MUCH FOG AT DAWN...JUST A BIT IN THE DEEPER VALLEYS IN SRN
WV S OF CRW.

STILL PLEASANT DAY PICTURED ON WEDNESDAY.  NO MAJOR CHANGES IN
TEMPEATURES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BRIEF PERIOD OF DRIER WEATHER WEDNESDAY NIGHT INTO THURSDAY AS HIGH
PRESSURE BRIEFLY BUILDS INTO THE REGION. ACTIVE WEATHER HOWEVER WILL
RETURN LATER IN THE DAY THURSDAY...AS A FRONTAL BOUNDARY ASSOCIATED
WITH LOW PRESSURE ACROSS THE SOUTHWEST U.S. MOVES NORTHEAST INTO THE
REGION. THIS...ALONG WITH MULTIPLE WAVES OF LOW PRESSURE MOVING
ALONG THE FRONT...WILL TRIGGER ROUNDS OF SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE AT TIMES WITH ANY STORMS.
THERE IS SOME UNCERTAINTY BETWEEN MODELS CONCERNING PLACEMENT OF
FRONT/TRACK OF WAVES ACROSS THE AREA...BUT CONTINUED TO LEAN MORE
TOWARDS THE ECMWF/HPC SOLUN...KEEPING HIGHER POPS ACROSS THE SOUTH.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
USED WPC THINKING WITH SOME MINOR TWEAKS.  PERIOD WILL START WITH
FRONT JUST TO OUR SOUTH.  THIS FRONT WILL LIFT NORTH ACROSS THE
REGION SUNDAY NIGHT INTO MONDAY...AS AN AREA OF LOW PRESSURE LIFTS
INTO THE MID-MISSISSIPPI VALLEY.

WPC TEMPS LOOKED GOOD AND WERE GENERALLY USED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
STRONG MID LEVEL 500 MB DISTURBANCE WHIPS THROUGH 00Z TO 03Z
WEDNESDAY/THIS EVENING.  850 MB FLOW JET MAX OF 50 TO 55 KNOTS AHEAD
OF THIS FEATURE.  VERRING OF LOW LEVEL WINDS WILL CAUSE SOME
CONVECTIVE CELLS TO BE ROTATING.

STILL EXPECTED WIDESPREAD FAST MOVING CONVECTION TO PEAK DURING THE
21Z TO 01Z...THEN WANE OVER THE MOUNTAINS BY 06Z.

WIDESPREAD CEILINGS 2 TO 3 THSD FT AND VSBY AOB 3 MILES IN ANY
CONVECTION.   SOME CEILINGS 1 TO 2 THSD FT LINGERING OVER MOUNTAINS
IN WAKE OF THE COLD FRONT OVERNIGHT.

OTHERWISE EXPECT DRIER AIR TO QUICKLY CHARGE OUR WAY WITH MAINLY
SCATTERED CLOUDS 12Z TO 18Z.  EXPECT LOW LEVEL FLOW TO BE SUFFICIENT
ENOUGH TO PREVENT WIDESPREAD PREDAWN FOG.  SOME OF THE DEEPER
VALLEYS IN SOUTHERN WV MAY HAVE SOME LOCAL VALLEY FOG NEAR DAWN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: AREAL COVERAGE OF THE LOWER CLOUDS ALONG AND IN
WAKE OF THE FRONT AFTER 00Z COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    M    M    M    H    M    M
EKN CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    M    M    H    H    H    H
CKB CONSISTENCY  H    M    M    M    M    M    H    H    H    H    H    M

AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN SHOWERS THURSDAY NIGHT INTO FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/KTB/SL
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...KMC
AVIATION...KTB
Hazardous weather outlook, Oct 7, 2:05 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT TUE OCT 7 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>027-
081815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-MINGO-LOGAN-BOONE-CLAY-
205 PM EDT TUE OCT 7 2014

...TORNADO WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ011-020-028>040-046-047-081815-
DICKENSON-BUCHANAN-TYLER-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
205 PM EDT TUE OCT 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 5:09 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup, Lawrence36 min
Oct 7, 5:15 PM EDTSevere Thunderstorm WarningRLXGreenup45 min
Oct 7, 7:57 PM EDTSevere Thunderstorm WarningRLXLawrence33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.